Medical questions & health advice by board certified doctors
"Why do I feel a sharp pain in the left side of my head?"
I am a 20 year old female college student diagnosed with Bipolar Disorder (depressive) and have taken antidepressants for over 5 years. Throughout the day I feel sharp (neddle-like) pains on the front left side of my head, this has been occurring for over a few months. I am taking Clonazepan (.05 mg), Lacmital (200 mg), and Welbutrin XL (300 mg). I have also started experiencing irregular sleeping habits (I could sleep for more than 10 hours a day or not sleep for 2 or more days) since these pains started occurring.
The sharp pains you are experiencing in your head could be related to a side effect of your medications. Headache, as well as sleep disturbances, can be common side effects of these classes of medications. Therefore, if you have not had a medication check with your psychiatrist in a while, I highly recommended setting that appointment up. The headache may also be unrelated to your medications. For example, migraine is a very common form of headache that involves pulsatile pain on one side of the head, often with other symptoms such as visual changes or nausea. I am also concerned by the fact that you say you have begun to have very irregular sleeping habits. Irregular sleeping is often a sign that bipolar disorder is not well controlled and can occur at the start of a manic episode. This is especially likely if you are also experiencing rapid mood swings, changes in your attention and daily routine, heightened energy, raising thoughts, and the like. If you are experiencing any of these symptoms, then this could be a psychiatric emergency and you should call your psychiatrist immediately or go to your local emergency room, especially if you have any thoughts or impulses to harm yourself or engage in risky behaviors.
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.